Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Is there an alternative drug to Primidone for essential tremor?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3029 Questions
hello, I have essential tremor, and have been taking premidone for it. However recently, all my prescriptions are going to Express Scripts, and they are filling the prescription with a drug from a manufacturer called Qualitest. I went through this before when Wallgreens stopped taking my insurance and was given Qualitest Primidone. It's like it does not help me at all, or makes my shaking/tremors worse. I called Express Scripts and they said to have the doctor write in the Pharmacy notes to "Use Global Manufacturing Only", which I did. Yesterday, I received my primidone from Express Scripts and it was from Global. My doctor is reluctant to try any other medication. The shaking wears me out, it really tires me, it's embarrassing to me. Do you know of Global Pharmacutical still makes primidone, or is there a better drug I could recommend to my doctor? Thank you so much for your help. XXXX
Posted Wed, 12 Mar 2014 in Brain and Spine
Follow-up: Is there an alternative drug to Primidone for essential tremor? 23 minutes later
I'm sorry, I meant to say that the prescription that I received yesterday was from Qualitest, not Global. Sorry for the confusion.
Answered by Dr. Luchuo Engelbert Bain 2 hours later
Brief Answer: many drugs, avoid tremor stimulants, at times surg Detailed Answer: Hi and thanks for the query, I understand how disturbing this could be. However, it is important to understand a few things with respect to essential tremor. This is a condition that is really very common and the management includes aspects of lifestyle, drugs and at times surgery, when it becomes so severe. Drugs respond differently in different patients, and some drugs may produce better effects differently in different persons. Complying to treatment remains a key aspect of treatment, and you must report any side effects when noticed. specific aspects of the past medical history, like hypertension, could favor prescription of certain drugs like propranolol. In your case, witha past history of hematomas, antiepileptic agents can be a good option. Concerning the life style changes, it is important to consider use of psychostimulants such as coffee, tea and cola drinks, which might have tremoric effects (worsen tremor). Anxiety and stress also worsen tremor amplitude. Nonpharmacological anxiolytic measures like psychotherapy and other stress reducing activities may be beneficial in milder cases. Primodone is a commonly used drug, and in my humble opinion , is indicated for you considering your past history. many other drug options do exist like Propranolol, gabapentin, Alprazolam are all effective. As mentioned earlier, the choice is mainly based on peculiarities of each patient. Doses might be modified before a good clear outcomes are gotten. Patience would be needed in this case. Changing the drug at times could be useful, considering the numerous options that do exist. However, you must report any adverse effect you observe, for the dose to be changed, or the drug to be changed, if need be. Surgery is at times offered in very resistant or severe forms of tremor. This is however to be considered as a last resort. A section of the brain called the thalamus is operated upon, and a good number of these patients usually get some relief. Make these suggestions to your doctor for appreciation. However, patience and remain close to your doctor is an essential component of care . Avoid the agents that can stimulate tremor (coffee, tea, cola drinks) in most circumstances. Thanks and kind regards as I wish you the best of health. Kind regards. DR Bain
Above answer was peer-reviewed by
Follow-up: Is there an alternative drug to Primidone for essential tremor? 24 hours later
Dr. Bain - Thank you for your reply. I have been taking Primidone for quite a few years. I originally used Primidone made by Global Mfg or maybe it was Global Pharmacutical. However, in the past year, it has become extremely difficult, if not impossible to get. I get Primidone made by Qualitest Mfg, and it seems as if it has not effect on me at all. I do not drink tea, or cola, but I do have only 1 cup of coffee in the morning. Other than that, I drink only water throughout the day and evening. Of the other drugs that you mentioned, I have only taken Gabapentin. I thought I read somewhere that Propranolol could be taken along with Primidone, is that correct? You mention surgery. The nuero surgeron that did the surgery on me last year when I had a subdural hematoma, specializes in deep brain stemulation surgery. Is this what you are talking about? I have seriously been considering that. Thank you for your knowledge and answers. XXXX
Answered by Dr. Luchuo Engelbert Bain 10 hours later
Brief Answer: Surgery, medical options exhausted first. Detailed Answer: Hi and thanks for the query and updates, Propranolol can be taken along with Primidone. However, special clinical considerations are to be taken into consideration, especially concerning if you have had any heart rhythm problems in the past or not, and tolerance once on the drug. Surgery in this case shall involve working on a different part of the brain, called the thalamus, that is involved in controlled movements in the body. It really will not , in most circumstances, have to do with the hematomas you had in the past. It would be of interest again if you could discuss this option with your doctor. This however should only come when other medical and lifestyle options had been exhausted. Thanks and kind regards Dr Bain
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor